Ask Your Health Question and Get an Answer ASAP
Hello and thank you for writing to JustAnswer,
Could you please tell me if you take any medications on regular basis? Do you have history of high blood pressure? Do you have any varicose veins on your legs?
When you press on your legs, how deep does the indentation go (1/2 cm, 1 cm, etc)?
Besides feeling fatigued, do you experience any cough, wheezing or shortness of breath?
Answers to these questions will help me understand your situation better.
I am not taking any medications. I stopped taking Yaz about 8 months ago, but otherwise, no meds.
I had high blood pressure during my pregnancy 6 years ago and for about 6 months after the birth, but have not had it since. My blood pressure at my last doctor appointment was 123/69
No varicose veins.
The indentation is approximately 1/2 cm.
No coughing, wheezing or shortness of breath.
I feel well except for the fatigue. The swelling is a mystery
Thank you for your reply.
The good news is that you do not have any evidence of heart disease (shortness of breath, cough). Also, great to know that your blood work came back normal (which, I am assuming, checked for any kind of kidney problems).
Interestingly enough, your TSH is somewhat on the higher end of normal. TSH range is anywhere from 0.35 to 4.3 so as you can see, you are towards the higher range of normal. I think a small dose of Synthroid will actually give you some benefit in improving your fatigue levels. In the weight loss clinic that I work in, anyone with TSH over 3.0 gets treated. Interestingly, in my weight loss clinic we use Armour Thyroid, which is a different preparation of thyroid medicine that Synthroid. Armour Thyroid is an older medication and most doctors do not use it, however, we have had great results with it. It immediately improves energy levels, skin tone, helps with weight loss. Your doctor may not agree to give you Armour Thyroid, however, I would hope he can put you on a small dose of Synthroid.
The reason I am talking to you about starting thyroid medicine is because thyroid issues can definitely cause fatigue and sometimes swelling in the legs.
Also, there are about 10-15% of people (especially younger people) who have what is called "idiopathic edema" which means these edemas occur due to no known causes. However, before assuming idiopathic edema, I would suggest small dose thyroid treatment and an echocardiogram (ultrasound of the heart - just to be 100% sure that your heart is not involved which it probably wont).
I know this is a lot of information, so please feel free to follow-up with any additional questions you might have.
If you are satisfied with your answer, please click the green "ACCEPT" button, otherwise your deposit stays with JustAnswer and I do not get compensated for my work.
Thanks for all the information. It was very helpful.
Unfortunately, my endocrinologist uses a scale of .5 to 5.0 for TSH levels and does not treat for Hypothyroidism unless it is over 5. I think I will arm myself with more knowledge of these levels as well as with the information you gave me to try to convince him to start treatment. Just to see if it helps.
I have never heard of idopathic edema, but I'll read up on it. That's a little distressing to think there are no causes for the edema. My shins feel like sponges and I like to get rid of it!
Thanks again for your help
You are seeing some old-school endocrinologist I think you should go for a 2nd opinion. In all the labs, normal ranges do not go above 4.35 so waiting for TSH to be over 5.0, especially if you have some symptoms of hypothyroidism, is not reasonable.
For your edema, you might want to consider wearing some compression stockings. They will push the fluid back up to your heart and improve swelling. Your GP might also consider giving you a small dose of a diuretic (such as Lasix) for a 2-week period. It will help you get rid of some swelling and it may not come back.
Please feel free to follow-up with any other questions. I am here to help.
If I have answered your question, please click the green 'Accept' button.